If I want to stop taking the medications, what is the recommended procedure, and what might I expect in the way of withdrawal symptoms? And how long does it take for side effects to disappear?
I feel way too dependent on these two drugs and worry especially about memory loss.
A. You're right to want an answer. Alprazolam (Xanax), a benzodiazepine, is typically prescribed for anxiety and panic disorders. Zolpidem (Ambien), a sedative-hypnotic, is typically prescribed for insomnia. From a pharmacological standpoint, the two drugs work in pretty much the same way, and the likelihood of psychological and physical dependence with either drug — even at low doses — is very high.
Sign up for the AARP Health Newsletter.
Both of these drugs can cause powerful morning "hangovers," especially in older people, as well as memory loss (even amnesia), dementia and suicidal thoughts. Studies show that their use dramatically increases the risk of falls and fractures. Ambien can cause sleepwalking and the type of mania and hypomania that are associated with bipolar, or manic-depressive, disorder.
Neither of these drugs is intended for long-term use on a daily basis. Xanax shouldn't be used for more than 30 days at a time, and Ambien shouldn't be used for more than 10 days at a time.
These drugs are especially dangerous when taken at the same time. Both Xanax and Ambien slow down the central nervous system. When you use them together your central nervous system can slow down so much that your heart stops beating and your lungs stop breathing.
Your fears about dependency are well founded, and weaning yourself off these drugs will be challenging. My rule of thumb: The older you are, and the longer you've been taking the drugs, the harder it will be to get off them.
That's why it's important for you to work with your doctor or other health professional to gradually discontinue the drugs, one at a time, through a slow tapering process. You'll need to brace yourself for such possible withdrawal symptoms as extreme emotional distress, muscle cramps, insomnia, nausea and vomiting, and anxiety and confusion.
The sooner you can stop the drugs, the better. As unpleasant as the withdrawal symptoms may be, they will go away. Small doses of another antianxiety medication during the tapering process may reduce your discomfort and boost your chances of success. (Venlaxafine ER is my first choice for this purpose.) Taking 10 mg of melatonin at bedtime may help you sleep and also improve your sleep patterns.
Ask the Pharmacist is written by Armon B. Neel Jr. in collaboration with journalist Bill Hogan. They are coauthors of Are Your Prescriptions Killing You?, to be published in July by Atria Books.
Also of interest: These drugs may cause depression symptoms.
Learn effective ways to lower your prescription drug costs. Watch